Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Not sure if I should start Prednisone??


07-14-2014, 01:38 AM   #1
gurl_73
 
Join Date: Apr 2014
Not sure if I should start Prednisone??

I have an appointment with my doctor in a day and since my blood tests didn't come back as we wanted them to I know that the next step for me is Prednisone. I have never taken Prednisone before. My doctor wanted me to start thinking about taking it during our last visit. Currently I am taking Asacol which hasn't made any difference in my pain.

The reason I am worried about taking Prednisone is because in about a week I am going to Costa Rica for a volunteer service program for 10 days. I don't want to start taking a new medicine right before I leave just in case anything bad happens but at the same time I am not feeling my best and will be doing some hard activities (hiking, building, rafting, etc) in Costa Rica. I don't want to get worse. I'm not sure how the medicine will affect me and whether or not it would work. I know that I would be on the Prednisone for around 4 months and would be tapering but I'm not sure about the exact dosage.

Should I start Prednisone now or wait until I get back from my trip?
07-14-2014, 05:12 AM   #2
Patricia56
Senior Member
 
Patricia56's Avatar
 
Join Date: Jul 2012
Location: Northern California, USA
First, I would talk to your doctor about taking Entocort instead of prednisone. Entocort is a oral topical steroid that treats the small intestines directly as opposed to prednisone which treats your whole body. Entocort has a much better side effect profile than prednisone. some of it is systemically absorbed it is not nearly the amount of steroid that you get from pred.

Second, most docs would have had you on a more effective maintenance med than Asacol. the 5ASA meds have been found to be no more effective than placebo in getting and keeping people in remission. That said, some people do find them helpful. But I am not surprised to hear you are flaring.

So you might ask about that too. I would expect you to be on Azathioprine/Imuran/6-MP or Methotrexate.

4 months is a long time to be on prednisone - are you including the time to wean?

Likely effects of prednisone including wanting to eat everything in site, bloating, sun sensitivity, energy like you've never had it before, trouble sleeping, racing thoughts (some people have psychiatric side effects severe enough to require hospitalization but this is rare), moon face. These are what I would call the most common side effects but I hope others will chime in with their experiences.

My personal experience is that it felt GREAT for the first few days and then it felt awful.

If you are taking more than 20 mg you should split the dose into 20 mg am and the balance in the mid to late afternoon. According to my son's ednocrinologist this will make it less likely that you will have trouble weaning.
__________________
Badger, 18, CD, overall great guy
Dxd age 10, 2006 after nearly 1 year of active sx
Current CD meds: Remicade, Methotrexate and Omeprazole, Vit. D, Calcium, Folic Acid, Probiotic

Nothing I say here should be construed as medical advice. I am not a doctor. These are just my opinions.
07-14-2014, 07:30 AM   #3
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
My son started his 40mg dose while we were in Florida on vacation. He really felt great, he finally had an appetite and was sleeping well. The problems with sleeping and jitters took about 3 weeks to appear. It was difficult but considering how quickly it got his disease under control, it was worth it.

He was also started on 6mp at the same time, as 6mp can take several months to start working and is better to keep you in remission than to get you into remission. I am not sure what the point would be to take prednisone and not start a maintenance med, your disease would just start coming back after you stopped the drug. I would ask your Dr. what his thoughts are on this. My son was on Prednisone for 2 months and 2 weeks (including taper). He responded well, so he was on a bit of a shortened course.

I would ask your dr what he thinks about starting the Prednisone now or after your trip. I would want a few days of taking the med before I left just to see if I had any weird reactions. Waiting 10 days shouldn't be an issue though, my son was going to wait but he started bleeding after the colonoscopy and so the Dr wanted him to start while we were in Florida. There were no issues, but make sure you are able to give a nurse or your Dr. a call while you are gone if something happens. Also, let the people you are with know you are on Pred in case of any kind of accident (you can print up a card online to keep on you) as certain treatments change when you are on Prednisone.

Good luck and let us know how you are doing.
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
07-14-2014, 01:04 PM   #4
gurl_73
 
Join Date: Apr 2014
I would be put on Imuran at the same time as the Prednisone. The reason my doctor hasn't considered Entocort is because I have pain in the epigastric region of my abdomen along with the pelvic region. This is where it gets confusing because according to my MRI, scopes, and barium swallow I have no inflammation or problems in the epigastric region, I have inflammation only in the pelvic region (ileum).

My doctor can't figure out why I have pain in the epigastric region and had me on ranitidine for acid relief but that didn't do anything because I didn't have an acid problem. I am considering getting a second opinion about this.

The four months on Prednisone would be including the taper.
07-14-2014, 02:20 PM   #5
Patricia56
Senior Member
 
Patricia56's Avatar
 
Join Date: Jul 2012
Location: Northern California, USA
My advice, FWIW, would be to try Entocort first just because it might handle the problem with much fewer side effects to worry about. I wonder if the pain you're describing could be referred pain?

I agree with the suggestion that you start it before you go and it would be important for medical providers who were treating you in an emergency to know that you are on pred and how much.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Not sure if I should start Prednisone??
Thread Tools


All times are GMT -5. The time now is 10:44 AM.
Copyright 2006-2017 Crohnsforum.com